Paraneoplastic thyrotoxicosis secondary to advanced non-seminomatous germ cell tumour
Paraneoplastic thyrotoxicosis is a rare but recognized phenomenon associated with testicular germ cell tumours, although the exact prevalence is unknown. Most cases remain biochemically as subclinical hyperthyroidism. We report a case of symptomatic thyrotoxicosis with supraventricular tachycardias (SVT) associated with overt hyperthyroidism, likely to have been caused by metastatic germ cell tumour.
A 26 year old gentleman was diagnosed with advanced non-seminomatous germ cell tumour and liver metastases, and started on etoposide and cisplatin (EP) chemotherapy. Initial β-HCG levels were over 495,000 IU/L (normal range: 0 -5 IU/L), and he was subsequently switched to POMB-ACE chemotherapy a month later. Whilst undergoing his second cycle of POMB chemotherapy, he was admitted to the Emergency Department with chest pain and palpitations. ECG confirmed SVT, likely precipitated by hyperthyroidism (fT4 35 pmol/L; fT3 10.0 pmol/L; TSH <0.01 mU/L). There was no family history of autoimmune conditions, and no evidence of thyroid eye disease. He was started on carbimazole 30mg daily and beta blockade.
On subsequent follow-up, carbimazole dose was rapidly down-titrated as thyroid function improved in parallel with his normalising β-HCG levels on chemotherapy. Anti-thyroid medication was discontinued once negative TSH-receptor antibody status was known and to date thyroid biochemistry remains normal off medication (current β-HCG titre 42 IU/L). It is therefore likely the massive elevation in β-HCG and molecular mimicry between HCG and TSH caused cross reactivity with TSH receptors, precipitating thyrotoxicosis, well recognised in gestational thyrotoxicosis and gestational trophoblastic disease.
In conclusion, this case illustrates the rare occurrence of β-HCG driven thyrotoxicosis arising as a paraneoplastic syndrome associated with metastatic testicular tumour.
Questions for the Panel:
Should thyroid assessment be included as part of routine screening in Oncology Clinic chemotherapy protocols for HCG-associated tumours?